Forum

Anyone found relief from symptoms by using anticoagulants?

I have SPMS and in all the years I have had symptoms the only treatment that gave me noticable relief was steroids until recently when I was prescribed blood thinning meds for a blood clot in my leg.

The ‘side effects’ of these anticoagulants have been amazing, I was almost unable to walk, climb stairs, get into a bath etc. until the day after I started these, now I have energy, strength and flexibility I thought I would never have again. I have been able to start some meaningful exercises again and all of a sudden I have a bit of hope.

I have read about the unapproved jugular stent procedures that have been carried out in some places and it makes me think that by thinning the blood, there is less resistance to blood flow which would potentially have a similar effect to widening the jugular vein.

So, the reason for this post is to see if others have experienced this effect too, if a simple cheap pill a day can make such a difference then there may be grounds for some research into it. I’ve had a browse on the internet and can’t find any info on this.

I am glad the anticoagulant has done it’s job and improved things for you but it is more than a simple pill.

It is prescribed mainly for people at risk of the blood clotting too much, which can lead to stroke or heart attack.

I have a friend who takes it for Lupus. It is a constant balancing act for her. It can be equally as dangerous for the blood not to clot enough…excessive bleeding.

xx

Thanks for your reply Blossom,

I wasn’t suggesting that blood thinners are the answer, you’re absolutely right about the dangers and the balancing act.

I was just thinking that if they can have such a drastic effect on MS symptoms then perhaps some research may come up with a safer alternative that will still give symptomatic relief.

Many successful drugs have been developed after it has been observed that the side effects were accidentally beneficial.

I’ve had my MS for about 20 years now, this is the only time, with the exception of steroids in the early days, that any medication has had a positive effect, particularly regarding energy and fatigue. I have been so disappointed in the standard treatments for MS, they tend to make me feel worse, so you can understand why I’ve started this thread.

I would really like to know if there are others out there that have experienced the same positive side effects.

If it all sounds a bit desperate, then I suppose it is, but as I’m sure you know MS is a very difficult illness to treat and we’re all looking for something that can improve our quality of life.

Maybe I’m being a bit naive thinking that this effect hasn’t been noted and investigated previously.

Cheers.

Very interesting ! I’m primary progressive and have had CCSVI treatment twice. Both times, big symptom improvement for a few weeks. I also discovered improvement for 24 hours after taking Cialis (similar to Viagra). These drugs increase blood flow.

I wonder if a simple blood thinner like aspirin would help. Might give it a go !

John

oh how i remember how wonderful i felt after my ccsvi treatment.

pity it didn’t last.

makes sense though that the blood thinners help.

i’m taking aspirin with my tecfidera.

​carole x

I totally agree with your reasoning.I went to Frankfurt five years ago and had an MR Venogram done which showed I have bad stenosis in both jugular veins.I didn’t have the £8,000 for the Liberation Procedure,but will be having it done in California when the balls drop.

The NHS will not prescribe anti-coagulants to MS people because there is no scientifically proven evidence, NICE don’t allow it and the drug industry wouldnot allow a cheap treatment to eat into the £9 billion that MS drugs are worth annually.Synical perhaps,but the drug industry don’t want their ‘golden goose’ getting better…that’s us.

Wb

Hi John,

I’m starting to think the same as you regards aspirin, my current prescription of Xarelto (blood thinner) is for 6 months and I expect things to go back to my normal state after that, which will be tough.

Woblyboy has posted and I think he may have hit the nail on the head regarding Big Pharma and NICE guidelines

Who’d have thought a Deep Vein Thrombosis could be so enjoyable!

Wobz

Hi Woblyboy,

Thanks for the post, good luck with the Liberation Procedure when you go for it.

You’re probably spot on with your reasoning about NHS, NICE and Big Pharma, this is indicative of so many things wrong with this world nowadays, corporate greed is bleeding us all dry, that’s not a pun about blood thinners either!

There must be some good research out there though, maybe we need a philanthropist with an interest in MS

Cheers,

Wobz

Hi Wobz

I do not think you are naive at all

When things go wrong with my friends INR, her speech becomes affected and she behaves like she is about to have a stroke. Warfarin has been her life saver.

The nurse in me just worries about people and hope they really understand the harm that drugs can do as well as the good. No offence meant I am sure you know anyway all about the risks.

Lesson for me today…think before I type

xx

1 Like

Hi there Warfarin is used as a treatment for radiation myelitits. It is supposed to enable more blood to get through to damaged nerves ti help them heal.

In 2011 my first neuro said I had radiation myelitits and gave me warfarin. I took it for a year and noted improvements. Then in 2012 I saw an NHS neuro who said I didnit have radiation myelitis but had possible MS. He took me straight off the warfarin. After several MRIs and negative LP he said I was either possible MS or CIS. I developed foot drop slowly and I think it is here to stay.

In my own opinion I think I have premature age related neurodegeration as a result of radiation treatment I has 25 years ago.

I take several anti-oxidants to try and slow this down. Plus vitamin E which also thins blood.

I had a scan to test for ccsvi and apparently I dont have it.

Moyna xxx

What blood thinning drug did you take? nice to hear you have got some relief.

Clare

What blood thinning med did you take? Nice to hear you got some relief.

Clare

Hi Clare,

I’ve been prescribed Xarelto (rivaroxaban) 15mg twice a day for the first three weeks, then it will be once a day for the rest of the six month period.

Wobz (Alan)

exercise helps many pwms - increased blood flow etc - anti-coagulant thins the blood and flow is increased.

have any studies charting the effect on anti-coagulants or aspirin on pwms been done I wonder.

worth asking the M S Society?

I am sure l have read that a low dose aspirin is advised for pwms. I take one of these micro pills daily.

Another interesting point - after ccsvi (both times) I was given blood thinning injections for a week and then low dose aspirin for six months. This was to avoid any blood clots resulting from the procedure, but maybe, the aspirin aided the improvements.

i think I’ll have another go !

Please, please look up HUGHES SYNDROME also known as ANTIPHOSPHOLIPID SYNDROME

I was diagnosed with MS after positive lumber puncture and MRI, then developed a blood clot in the leg

My mother heard Doctor Hughes on radio four Talking about how some people who are very ill with MS could actually

have APS and how warfarin can save their lives

If you suffer from MS then have a blood clot They avise you get tested for APS

Before I started taking warfarin

I could not see walk and suffered from incontinence

All of these symptoms resolved when taking wafarin

I’ve been on warfarin now for 12yrs

I must keep my INR between 3 and 4

Anything below 2.8 and my symptoms return

Wishing you the best of luck

Mully

Hi Me again

If you put in Hughes Syndrome in the search bar at the top of the page lots of info comes up about Hughes Syndrome

(otherwise known as Antiphospholipid syndrome)

Mully

Hi Mully,

Wow, thanks for that, I’ve never heard of Hughes or Antiphospholipid syndrome, that’s really interesting.

This thread is throwing up some really good stuff, I’ll definitely look into it, my MS took 10 years to diagnose and I was repeatedly told by my consultant that I didn’t have MS, and to go home, take painkillers and just put up with the symptoms as there was nothing could be done.

It was eventually a lumbar puncture and a stay in hospital that sealed my diagnosis.

It seems to me now that various neurological problems all need really good blood flow to improve, that raises the possibility that it’s just a blood flow problem that causes the neuro issues in the first place.

Thanks again,

Alan

Hi Alan

The blood tests I had at the GP for Hughes were negative but when I read the the hughes syndrome symptoms relating to the central nervous system I was convinced I had it

I went to see a hughes consultant at St thomas’s hosp london ( the only dedicated specialist center)

They agreed I had Hughes even though the blood tests were negative, They said I had sero-negative hughes

Apparently Anti coagulants Don’t make any difference to the symptoms of MS unless you have Hughes Syndrome

So the fact that the anti-coagulants are working for you is a good indication that you have hughes

Please plead with your doctor to send you to St Thomas’s they will be delighted to help you and have many MS patients

Also The Hughes syndrome foundation has a dedicated forum just like this one

Best of luck

Mully